Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS Newport/Morehead City, NC

October 3, 2004Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Oct 3, 2004, 11:31 PM EDT for Lenoir County, North Carolina. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2004, 11:31 PM EDT (03:31 UTC)
Expired
Oct 4, 2004, 1:30 AM EDT
In force
119 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Lenoir County, NC

The radar

The Raleigh/Durham radar (KRAX), 89 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 3.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2004-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2004-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1343 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMHX 040333
FFWMHX
NCC107-040530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1131 PM EDT SUN OCT 3 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LENOIR COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 130 AM EDT

* AT 1127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR DAWSON...OR NEAR KINSTON...
  MOVING EAST AT 15 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3522 7771 3522 7749 3540 7749 3540 7771

$$

12
1 follow-up statement
000 
WGUS72 KMHX 040422
FFSMHX
NCC107-040530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1221 AM EDT MON OCT 4 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 130 AM EDT FOR LENOIR
COUNTY...

AT 1218 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED NEAR KINSTON...MOVING EAST AT 15 MPH.

THUNDERSTORMS WITH EXCESSIVE RAIN WILL OTHERWISE MOVE OVER THE 
EASTERN PART OF THE COUNTY WITH RADAR ESTIMATES OF MORE THAN
4 INCHES IN THE NORTHEAST PART OF THE COUNTY WEST OF GRIFTON.

AT 1215 AM LENOIR COUNTY SHERIFFS OFFICE REPORTED TWO INCHES OF 
WATER ACROSS THE ROADWAY AT THE INTERSECTION OF HIGHWAY 258 NORTH 
AND HIGHWAY 70.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. TURN AROUND DONT DROWN. MOVE TO HIGHER GROUND.

LAT...LON 3522 7771 3522 7749 3540 7749 3540 7771

$$
12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 9:02 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Oct 3, 9:02 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
902 PM EDT SUN OCT 3 2004

.SHORT TERM (REST OF TONIGHT)
NO UPDATE PLANNED. MOST OF CONVECTION WITH SHRT WV HAS DIMINISHED OR
MOVED OFFSHORE TO S BUT STILL SOME WDLY SCT ACTIVITY TO NW. LATEST
MESO MODELS ALSO INDICATE SOME LIFT OVER ERN NC THRU 06-09Z...THUS
PREFER TO KEEP CURRENT FCST OF 30/40 POPS FOR TONIGHT. REST OF FCST
OK.

&&

.AVIATION...VSBYS HAVE BEGUN TO DROP WITH 3-5SM SHOWING UP AT LOCAL
ASOS STATIONS. EXPECT CONDITIONS TO DETERIORATE OVERNIGHT...WITH IFR
AND POSSIBLE LIFR OF 1/2SM IN FOG TOWARDS SUNRISE WITH CEILINGS
DROPPING TO AROUND 500-1000FT. SCT SHRA/TSRA DEVELOPING ACROSS THE
REGION WILL CONTINUE THROUGH MIDNIGHT AND COULD BRING BRIEF PRECIP
OVER THE EWN REGION. FOR MON...LOW CLOUD DECKS WILL SCATTER OUT
AFTER SUNRISE.

&&

.MARINE...LATEST BUOY AND C-MAN STATION OBSERVATIONS AS OF 8 PM SHOW
SEAS AROUND 2-3FT AND WINDS 5-10KT S OF CAPE HATTERAS...AND 10-15KT
NORTH. RADAR IMAGES SHOW SCT SHRA/TSRA INLAND...THOUGH SOME OF THIS
ACTIVITY COULD DRIFT OVER THE SOUNDS AND/OR OFFSHORE OVERNIGHT. NO
SIG CHANGES FROM PREV FCST.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

PUBLIC...JBM
MARINE/AVAITION...SJ
Hazardous weather outlook, Oct 3, 4:09 AM EDT, 19 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
409 AM EDT SUN OCT 3 2004

NCZ029-044>047-079>081-090>095-098-103-104-040806-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
409 AM EDT SUN OCT 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THERE WILL BE A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES
NORTH OF CAPE HATTERAS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A REINFORCING COLD FRONT WILL MOVE THROUGH THE REGION ON MONDAY
NIGHT OR EARLY TUESDAY BUT NO SEVERE WEATHER IS EXPECTED AT THIS
TIME.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WS

In the hours before

Special weather statement, Oct 3, 10:54 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1054 PM EDT SUN OCT 3 2004

NCZ044-079-080-091>093-040400-
BEAUFORT-JONES-LENOIR-GREENE-CRAVEN-PITT-
1054 PM EDT SUN OCT 3 2004

...STRONG THUNDERSTORMS WILL AFFECT PITT...CRAVEN...GREENE...
LENOIR...JONES AND BEAUFORT COUNTIES UNTIL MIDNIGHT EDT...

AT 1054 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM LA GRANGE TO 14
MILES NORTHWEST OF NEW BERN...MOVING EAST AT 5 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR TUSCARORA AT 1100 PM EDT...JASPER AT 1105
PM EDT...GRIFTON AT 1110 PM EDT...RIVER BEND AT 1115 PM EDT...TRENT
WOODS AT 1145 PM EDT...VANCEBORO AT MIDNIGHT EDT. OTHER LOCATIONS TO
BE AFFECTED BY THE STORMS INCLUDE GREENVILLE...KINSTON AND SNOW HILL.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

10

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 12:33 AM EDTSevere Thunderstorm WarningMHXLenoir27 min

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.